Nebraska, 2013

Winter Storm in Nebraska, April 8 to 9, 2013

April 8 to 9, 2013 · NWS CYS · 23 events in 9 counties and zones

A vigorous Pacific low pressure system brought widespread heavy snowfall and northerly winds up to 50 mph as it moved across the central Rockies. Storm total snow accumulations up to two feet were observed across the western Nebraska Panhandle.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A vigorous Pacific low pressure system brought widespread heavy snowfall and northerly winds up to 50 mph as it moved across the central Rockies. Storm total snow accumulations up to two feet were observed across the western Nebraska Panhandle. The combination of falling snow and strong winds produced considerable drifting snow, which resulted in very low visibilities and snow packed roads. Numerous highways, including Interstate 80 from Sidney to the Wyoming border were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 8, 5:10 PM MST, 50 minutes earlier.

Area forecast discussion, Apr 8, 5:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT MON APR 8 2013

.UPDATE...
ISSUED AT 609 PM MDT MON APR 8 2013

RAIN HAS BEEN CHANGING OVER TO SNOW OVER ALL BUT THE SOUTHERN
PANHANDLE EARLY THIS EVENING. OVER THE SOUTHERN PANHANDLE...STILL
SOME THUNDERSTORMS AND WARMER AIR AS OF 2345Z. SATELLITE CLOUD
TOPS WILL COOL OVER THE ENTIRE CWA THIS EVENING AND SURFACE
TEMPERATURES WILL ALSO CONTINUE TO SLOWLY COOL. THAT SHOULD ALLOW
FOR WIDESPREAD SNOW OVER THE ENTIRE CWA BY LATE EVENING. FORECAST
IS ON TRACK AND AN UPDATE WAS MADE TO LOWER THE SNOW LEVEL EARLY
THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT ISSUED AT 348 PM MDT MON APR 8 2013

SIGNIFICANT EARLY SPRING SNOWSTORM CONTINUES TO TAKE AIM ON THE
REGION FOR TONIGHT AND TUESDAY. EARLY AFTERNOON SATELLITE PIX
PLACE UPPER LOW CENTER OVER THE SW CORNER OF UTAH. SFC REFLECTION
HAS THE 989MB SFC LOW FURTHER EAST ALONG THE UTAH/ARIZONA
STATELINE. SFC FRONT EXTENDS NORTH FROM THIS SFC LOW THRU UTAH
BEFORE TURNING EAST NR THE I80 CORRIDOR ACROSS SOUTHERN WYOMING
AND THE SOUTHERN NEBRASKA PANHANDLE. CONVECTION CONTINUES TO
STRENGTHEN IN THE WARM SECTOR SOUTH OF THIS BOUNDARY WITHIN AN
AREA OF 500 J/KG OF SBCAPE BASED ON SPC MESOANALYSIS. CONVECTION
WILL CONTINUE TO EXPAND ACROSS LARAMIE COUNTY AND SOUTHERN
NEBRASKA PANHANDLE THROUGH THE EARLY EVENING HOURS. SUFFICIENT
DIRECTIONAL AND SPEED SHEAR COUPLED WITH MODEST INSTABILITY WOULD
SUGGEST THAT A FEW OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL
AND GUSTY WINDS FOR THESE AREAS.

12Z MODELS CONTINUE TO SHOW AN IMPRESSIVE AREA OF SATURATED
ISENTROPIC ASCENT LIFTING NORTH ACROSS MOST OF THE CWA BEGINNING
TONIGHT AND CONTINUING INTO TUESDAY. H3 JET STRUCTURE WILL PLACE THE
CWFA BENEATH THE FAVORABLE LFQ AS THE JET STREAKS ROUNDS THE BASE OF
THE TROUGH LATER TONIGHT AS WELL. ALL THIS AS LLVL COLD AIR MASS
DEEPENS AND TURNS WINDS NORTHEASTERLY AS THE SFC LOW MOVES ACROSS
COLORADO TONIGHT AND DURING THE DAY ON TUESDAY. BUFKIT SOUNDINGS
SHOW STRONG OMEGA COLLOCATED WITH A COMPLETELY SATURATED AREA
WITHIN THE DENDRITIC GROWTH ZONE. SNOWFALL RATES WILL INCREASE
THROUGH THE EVENING HOURS AS SNOW LEVELS DESCEND THROUGH 5 KFT.
AFTER MIDNIGHT...SNOWFALL RATES MAY REACH 1 TO 2 INCHES PER HOURS
ACROSS THE AREA AS THE LOW PRESSURE LIFTS NORTHEAST THROUGH THE
CENTRAL ROCKIES. THE OTHER CONCERN IS THE POTENTIAL FOR A
FREEZING RAIN/SLEET MIX ACROSS PORTIONS OF THE SOUTHERN NEBRASKA
PANHANDLE. FORECAST RAOBS AT KSNY SHOW A 2C WARM NOSE BETWEEN
700-800MB OFF BOTH THE NAM AND GFS CENTERED AROUND 06Z. FOR THIS
REASON...EXPECT THAT AREAS OF THE SOUTHERN NEBRASKA PANHANDLE
SHOULD SEE SLIGHTLY TEMPERED SNOWFALL AMOUNTS. OF COURSE...THE
COMBINATION OF THIS WINTRY MIX ALONG WITH THE ANTICIPATION OF
COMPLETE TURN OVER TO SNOW ON TUESDAY AND MODERATE ACCUMULATIONS...
STILL THINK THAT A WINTER STORM WARNING WILL WORK OUT THERE. THESE
CONDITIONS WILL CONTINUE DURING THE DAY ON TUESDAY AS WELL WITH
WIDESPREAD SNOW CONTINUING. THE OTHER MAJOR FACTOR WILL BE THE
VERY STRONG SURFACE WINDS THAT WILL ACCOMPANY THE FALLING SNOW.
NORTHEAST WIND GUSTS IN EXCESS OF 40 MPH DEFINITELY A GOOD BET
TONIGHT AND DURING THE DAY ON TUESDAY. THIS WILL CONTRIBUTE TO
CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH NEAR WHITE-OUT
CONDITIONS LATE TONIGHT AND DURING THE DAY ON TUESDAY. WILL NEED
TO WATCH THIS AS BLIZZARD CONDITIONS WILL CERTAINLY BE A
POSSIBILITY.

AS FOR SNOW AMOUNTS...DID DECREASE THEM SLIGHTLY WITH GENERALLY 8
TO 14 INCHES ACROSS A LARGE PORTION OF THE FORECAST AREA WITH
LOCALLY HIGHER AMOUNTS POSSIBLE IN THE HIGHER TERRAIN AND NEAR THE
PINE RIDGE. AS MENTIONED EARLIER...AREAS OF THE SOUTHERN NEBRASKA
PANHANDLE MAY SEE SLIGHTLY LESSER AMOUNTS ESPECIALLY IF THE
FREEZING RAIN/SLEET MIX MATERIALIZES LATER TONIGHT. AS SUCH...
WOULD EXPECT GENERALLY 5 TO 10 INCHES ACROSS THAT AREA. A SOLID 6
TO 12 INCHES IS EXPECTED WEST OF THE LARAMIE RANGE WITH UP TO 2
FEET POSSIBLE IN THE SNOWY RANGE. AREAS AROUND SARATOGA WILL
LIKELY BE SHADOWED BY THE THE SNOWY RANGE GIVEN THE STRONG
NORTHEASTERLY FLOW AT THE SURFACE. WIDESPREAD PRECIPITATION WILL
KEEP HIGH TEMPERATURES SIGNIFICANTLY COLDER ON TUESDAY...WHERE
MOST PLACES WILL STRUGGLE TO CLIMB ABOVE THE TEENS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT ISSUED AT 348 PM MDT MON APR 8 2013

MODELS CONTINUE TO SHOW THE UPPER TROUGH TO SLOWLY MOVE EAST TUESDAY
NIGHT THROUGH WEDNESDAY. SFC HIGH PRESSURE BUILDING SOUTH ACROSS THE
REGION WILL BRING CONTINUED COLD TEMPS TUESDAY NIGHT AND
WEDNESDAY...WITH PERIODS OF LIGHT TO MODERATE SNOW CONTINUING
THROUGH WEDNESDAY MORNING. THE MAIN FOCUS WILL REMAIN OVER THE
EASTERN PLAINS WHERE WRAPAROUND LOW AND MIDLEVEL MOISTURE WILL
LINGER. COULD SEE AN ADDITIONAL 1 TO 4 INCHES OF SNOW ACCUMULATION
THROUGH AROUND NOON ON WEDNESDAY ALONG AND EAST OF THE LARAMIE
RANGE. BLOWING SNOW WILL CONTINUE TO BE A CONCERN WITH GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH AS WELL. THE STORM WILL SLOWLY SHIFT
EAST WEDNESDAY NIGHT WITH SNOW AND WIND ENDING. TEMPERATURES WILL
MODERATE SOME ON THURSDAY...BUT WILL LIKELY NOT WARM TOO MUCH DUE TO
THE FRESH SNOWPACK. ANOTHER CLIPPER SYSTEM WILL MOVE ACROSS THE
FORECAST AREA ON THURSDAY WITH INCREASING CHANCES MAINLY FOR
MOUNTAIN SNOW AND LOWER ELEVATION RAIN SHOWERS THROUGH THURSDAY
EVENING. NORTHWEST FLOW WILL REMAIN ALOFT AND WILL KEEP THE PATTERN
FAIRLY ACTIVE THROUGH THE WEEKEND WITH TEMPERATURES REBOUNDING BACK
NEAR NORMAL VALUES. IN PARTICULAR...SATURDAY NIGHT THROUGH SUNDAY
COULD SEE MORE WIDESPREAD RAIN AND HIGH ELEVATION SNOW SHOWERS
THROUGH THIS TIME AS A STRONGER JET AND COLD FRONT MOVE ACROSS THE
REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 609 PM MDT MON APR 8 2013

CLOUD BASES WILL CONTINUE TO LOWER OVER THE CWA THIS EVENING. BY
LATE EVENING...WIDESPREAD IFR CEILINGS AND VISIBILITIES IN SNOW
WILL AFFECT THE CWA. THE LOW CONDITIONS WILL CONTINUE THROUGH
TUESDAY EVENING BEFORE GRADUALLY LIFTING TO MVFR AND FINALLY
VFR BY WEDNESDAY. THE MOUNTAINS WILL BE OBSCURED THROUGH EARLY
TUESDAY NIGHT. EARLY TONIGHT...AREAS OF SLEET AND FREEZING RAIN
MAY OCCUR OVER THE AREA FROM KAIA TO KSNY. ICING WILL BE A MAJOR
CONCERN EARLY TONIGHT.

NORTH TO NORTHEAST SURFACE WINDS WILL GUST AS HIGH AS 40 KNOTS
OVER MUCH OF THE CWA THROUGH TUESDAY. THOSE WINDS WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW WHICH WILL FURTHER REDUCE
VISIBILITIES DURING THAT TIME.

&&

.FIRE WEATHER...
ISSUED AT 348 PM MDT MON APR 8 2013

NO FIRE WEATHER CONCERNS AS A SPRING SNOWSTORM PRODUCES ACCUMULATING
SNOW ACROSS THE DISTRICT TONIGHT THROUGH TUESDAY NIGHT. SNOWFALL
ACCUMULATIONS OF 8 TO 15 INCHES WILL BE COMMON ACROSS MUCH OF THE
REGION...WITH LOCALLY UP TO 2 FEET IN THE HIGHER ELEVATIONS. THE
COMBINATION OF VERY STRONG NORTHEASTERLY WINDS AND FALLING SNOW WILL
PRODUCE NEAR WHITE-OUT CONDITIONS AT TIMES. SNOW WILL WIND DOWN
TUESDAY NIGHT...GIVING WAY TO WARMING CONDITIONS THROUGH THE REST OF
THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT FOR
     WYZ101>108-110-112-114>119.

     WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR WYZ109-111.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR WYZ113.

NE...WINTER STORM WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT FOR NEZ002-
     003-019-095-096.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO MIDNIGHT MDT
     TUESDAY NIGHT FOR NEZ020-021-054-055.

&&

UPDATE...WEILAND
SHORT TERM...HAHN
LONG TERM...RJM
AVIATION...WEILAND
FIRE WEATHER...HAHN
Hazardous weather outlook, Apr 8, 11:26 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1226 PM MDT MON APR 8 2013

WYZ101>119-091830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1226 PM MDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC UPPER LEVEL STORM WILL INTENSIFY OVER THE GREAT BASIN
TODAY BEFORE MOVING TO THE FOUR CORNERS REGION TONIGHT. A STRONG
COLD FRONT WILL SURGE SOUTHWARD ACROSS THE AREA TODAY...WITH LOW
PRESSURE DEVELOPING OVER SOUTHEAST COLORADO TONIGHT.

RAIN AND SNOW SHOWERS WILL DEVELOP AND BECOME NUMEROUS ALONG AND
WEST OF THE LARAMIE RANGE BY MIDDAY. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE IN AREAS NEAREST THE COLORADO STATELINE.

THE SHOWERS WILL CHANGE TO SNOW THIS EVENING WITH THE ARRIVAL
OF MUCH COLDER AIR. THE SNOW WILL BE HEAVY AT TIMES WITH SEVERAL
INCHES POSSIBLE. GUSTY NORTHEAST WINDS OF 35 TO 45 MPH WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH VERY LOW
VISIBILITIES AND ICY SNOW-PACKED ROADS. REFER TO THE LATEST
WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SPRING SNOWSTORM WILL SLOWLY MOVE NORTHEAST FROM COLORADO
INTO SOUTH DAKOTA AND NEBRASKA TUESDAY THROUGH WEDNESDAY.
MODERATE TO HEAVY SNOWFALL AND GUSTY NORTH TO NORTHEAST WINDS
WILL CONTINUE TUESDAY...GRADUALLY TAPERING OFF TUESDAY NIGHT
AND WEDNESDAY. THE COMBINATION OF COLD TEMPERATURES AND GUSTY
WINDS WILL RESULT IN WIND CHILLS OF 0 TO 10 BELOW.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE END OF THE
WEEK AND WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA BRINGING CHANCES FOR SHOWERS. TEMPERATURES WILL
SLOWLY MODERATE TO NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-091830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1226 PM MDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC UPPER LEVEL STORM WILL INTENSIFY OVER THE GREAT BASIN
TODAY BEFORE MOVING TO THE FOUR CORNERS REGION TONIGHT. A STRONG
COLD FRONT WILL SURGE SOUTHWARD ACROSS THE AREA TODAY...WITH LOW
PRESSURE DEVELOPING OVER SOUTHEAST COLORADO TONIGHT.

SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT THIS AFTERNOON IN AREAS NEAREST THE COLORADO STATELINE.
A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE OVER THE SOUTHERN NEBRASKA PANHANDLE.

THE SHOWERS WILL CHANGE TO SNOW THIS EVENING WITH THE ARRIVAL OF
MUCH COLDER AIR. THE SNOW WILL BE HEAVY AT TIMES WITH SEVERAL
INCHES POSSIBLE. GUSTY NORTHEAST WINDS OF 35 TO 50 MPH WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW WITH VERY LOW VISIBILITIES
AND ICY SNOW-PACKED ROADS. REFER TO THE LATEST WINTER STORM
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SPRING SNOWSTORM WILL SLOWLY MOVE NORTHEAST FROM COLORADO
INTO SOUTH DAKOTA AND NEBRASKA TUESDAY THROUGH WEDNESDAY.
MODERATE TO HEAVY SNOWFALL AND GUSTY NORTH TO NORTHEAST WINDS
WILL CONTINUE TUESDAY...GRADUALLY TAPERING OFF TUESDAY NIGHT
AND WEDNESDAY. THE COMBINATION OF COLD TEMPERATURES AND GUSTY
WINDS WILL RESULT IN WIND CHILLS OF 0 TO 10 BELOW.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE END OF THE
WEEK AND WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA BRINGING CHANCES FOR SHOWERS. TEMPERATURES WILL
SLOWLY MODERATE TO NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Apr 8, 3:13 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT MON APR 8 2013

NEZ021-055-082300-
CHEYENNE NE-MORRILL NE-
413 PM MDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRILL AND CENTRAL
CHEYENNE COUNTIES UNTIL 500 PM MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSON...OR 8 MILES NORTHWEST OF SIDNEY...
MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GURLEY...
  DALTON...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 45 AND
52.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PENNY SIZED HAIL WAS REPORTED IN LORENZO AT 405 PM.

HEAVY RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4157 10320 4156 10278 4115 10287 4115 10321
TIME...MOT...LOC 2212Z 181DEG 26KT 4125 10309

MSW
Special weather statement, Apr 8, 3:28 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT MON APR 8 2013

NEZ021-055-082315-
CHEYENNE NE-MORRILL NE-
428 PM MDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES UNTIL 515 PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SUNOL...OR 13 MILES NORTHEAST OF
SIDNEY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN MORRILL AND NORTHEASTERN
CHEYENNE COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4116 10261 4115 10287 4157 10293 4156 10263
TIME...MOT...LOC 2227Z 177DEG 15KT 4124 10276

MSW
Local storm report, Apr 8, 3:43 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     8 N LODGEPOLE           41.26N 102.64W
04/08/2013  E50 MPH          CHEYENNE           NE   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Apr 8, 3:53 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     2 SSE SIDNEY            41.11N 102.96W
04/08/2013  M53 MPH          CHEYENNE           NE   ASOS

            MEASURED AT KSNY

&&

MAZUR
Local storm report, Apr 8, 4:03 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             LODGEPOLE               41.15N 102.64W
04/08/2013  M0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND WITH APPROXIMATELY ONE HALF
            INCH OF ACCUMULATION

&&

MAZUR
Special weather statement, Apr 8, 4:27 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT MON APR 8 2013

NEZ020-054-090000-
BANNER NE-KIMBALL NE-
527 PM MDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND EXTREME
SOUTHERN BANNER COUNTIES UNTIL 600 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF KIMBALL AIRPORT...OR 12 MILES
SOUTH OF KIMBALL...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  KIMBALL AIRPORT...
  DIX...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 14 AND
33.

HEAVY RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4140 10370 4138 10341 4101 10343 4104 10386
TIME...MOT...LOC 2326Z 201DEG 27KT 4109 10370

MSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An observer nine miles northeast of Harrison measured 16 inches of snow with four to six foot drifts.

Winter Storm, North Sioux

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An observer in Harrison estimated two feet of snow with six to eight foot drifts.

Winter Storm, South Sioux

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
South Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An observer in Agate measured 14 inches of snow.

Winter Storm, Dawes

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Dawes forecast zone
Reported by
COOP Observer
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

An observer three miles southwest of Chadron measured 16 inches of snow.

Winter Storm, Dawes

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Twenty inches of snow with four to six foot drifts were reported in Chadron.

Winter Storm, Dawes

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Dawes forecast zone
Reported by
COOP Observer
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

An observer two miles east of Whitney measured 12 inches of snow.

Winter Storm, Box Butte

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Box Butte forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Fourteen inches of snow with two to four foot drifts was reported seven miles northwest of Alliance. The body of a Berea woman was discovered late Tuesday afternoon in a field a half mile west of Highway 385. The woman succumbed to hypothermia after leaving her stranded vehicle to meet her son.

Winter Storm, Box Butte

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Box Butte forecast zone
Reported by
COOP Observer
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

An observer in Alliance measured ten inches of snow.

Winter Storm, Box Butte

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Box Butte forecast zone
Reported by
COOP Observer
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

An observer in Hemingford measured 16 inches of snow with four to six foot drifts.

Winter Storm, Scotts Bluff

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

An observer in Gering measured 8.5 inches of snow.

Winter Storm, Scotts Bluff

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

An observer 2.7 miles west-northwest of Scottsbluff measured nine inches of snow.

Winter Storm, Scotts Bluff

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

An observer 6.6 miles northeast of Scottsbluff measured 12 inches of snow.

Winter Storm, Scotts Bluff

When
April 8, 6:00 PM MST to April 9, 10:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

An observer in Scottsbluff measured 10.7 inches of snow.

Winter Storm, Banner

When
April 8, 6:00 PM MST to April 9, 11:00 PM MST
Where
Banner forecast zone
Reported by
COOP Observer
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

An observer in Harrisburg measured ten inches of snow with two to four foot drifts.

Winter Storm, Morrill

When
April 8, 6:00 PM MST to April 9, 11:00 PM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

An observer 10.4 miles east-northeast of Dalton measured nine inches of snow.

Winter Storm, Morrill

When
April 8, 6:00 PM MST to April 9, 11:00 PM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

An observer ten miles south-southeast of Broadwater measured nine inches of snow.

Winter Storm, Morrill

When
April 8, 6:00 PM MST to April 9, 11:00 PM MST
Where
Morrill forecast zone
Reported by
Law Enforcement
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Fifteen inches of snow with three to four foot drifts were reported in Bridgeport.

Winter Storm, Kimball

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Kimball forecast zone
Reported by
COOP Observer
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

An observer in Kimball measured nine inches of snow.

Winter Storm, Kimball

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Kimball forecast zone
Reported by
COOP Observer
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

An observer in Bushnell measured 11 inches of snow.

Winter Storm, Cheyenne

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

An observer eight miles north of Lodgepole measured 6.5 inches of snow.

Winter Storm, Cheyenne

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

An observer in Dalton measured 15 inches of snow.

Winter Storm, Cheyenne

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

An observer in Sidney measured six inches of snow.

Winter Storm, Cheyenne

When
April 8, 8:00 PM MST to April 9, 11:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

An observer in Gurley measured 10 inches of snow with three to four foot drifts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Box Butte2013-04-0935FemaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438960, 438961, 438962, 438963, 438965, 438966, 438967, 438968, 438969, 438970, 438971, 438972, 438973, 438974, 438975, 438976, 438977, 438978, 438979, 438980, 438981, 438982, 438983.